Alert archive / Arizona / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 9, NWS Tucson, AZ

July 17, 2010Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2010, 1:48 PM MST for Santa Cruz County, Arizona. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2010, 1:48 PM MST (20:48 UTC)
Expired
Jul 17, 2010, 2:30 PM MST
In force
42 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 64 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 2:00 PM MSTTSTM WND DMG2 Ne Nogales, AZTREE DOWNED NEAR HIGHWAY 82 AND DUQUESNE RD.
Jul 17, 2:20 PM MSTTSTM WND GST 603 Ene Rio Rico, AZALSO 1.00 INCH OF RAIN IN 25 MIN.
Jul 17, 2:25 PM MSTTSTM WND GST 58Nogales, AZREPORTED BY TRAINED SPOTTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2010-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 198 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2010-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
198 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
2014 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS55 KTWC 172048
SVRTWC
AZC023-172130-
/O.NEW.KTWC.SV.W.0009.100717T2048Z-100717T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
148 PM MST SAT JUL 17 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 230 PM MST/330 PM MDT/

* AT 142 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  EAST OF NOGALES...AND MOVING WEST AT 10 TO 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIO
  RICO AND PENA BLANCA LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3135 11114 3148 11116 3152 11072 3134 11063
      3133 11070 3133 11109
TIME...MOT...LOC 2048Z 073DEG 14KT 3140 11082

$$

MEYER
2 follow-up statements
447 
WWUS55 KTWC 172059
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
159 PM MST SAT JUL 17 2010

AZC023-172130-
/O.CON.KTWC.SV.W.0009.000000T0000Z-100717T2130Z/
SANTA CRUZ AZ-
159 PM MST SAT JUL 17 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM
MST FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 154 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR KINO SPRINGS...OR 6 MILES NORTHEAST OF NOGALES...MOVING
WEST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3135 11114 3148 11116 3152 11072 3134 11063
      3133 11070 3133 11109
TIME...MOT...LOC 2059Z 073DEG 14KT 3141 11087

$$

MEYER
712 
WWUS55 KTWC 172130
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST SAT JUL 17 2010

AZC023-172139-
/O.EXP.KTWC.SV.W.0009.000000T0000Z-100717T2130Z/
SANTA CRUZ AZ-
230 PM MST SAT JUL 17 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY WILL EXPIRE AT 230 PM MST...

AT 225 PM MST...THE SEVERE THUNDERSTORM NEAR NOGALES AND RIO RICO 
HAD DIMINISHED TO BELOW SEVERE LEVELS. ADDITIONAL SEVERE 
THUNDERSTORM DEVELOPMENT WITH HEAVY RAINFALL IS POSSIBLE THROUGH THE 
AFTERNOON HOURS...BUT THIS WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3135 11114 3148 11116 3152 11072 3134 11063
      3133 11070 3133 11109
TIME...MOT...LOC 2129Z 073DEG 14KT 3138 11100

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 9:15 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 17, 9:15 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
915 AM MST SAT JUL 17 2010

.SYNOPSIS...HIGH PRESSURE ALOFT WILL REMAIN JUST TO THE NORTH OF
SOUTHERN ARIZONA OVER THE NEXT FEW DAYS. THIS WILL RESULT IN
FAVORABLE EASTERLY FLOW FOR AFTERNOON AND EVENING SHOWER AND
THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...WE DON'T HAVE TO WORK THROUGH NEARLY AS MUCH DEBRIS
CLOUD THIS MORNING COMPARED TO YESTERDAY MORNING. PLENTY OF SUNSHINE
WILL ADD TO A MOIST AND UNSTABLE ATMOSPHERE. THE MORNING SOUNDING IS
SIMILAR TO YESTERDAY EXCEPT ITS WETTER WITH A LITTLE BETTER SHEAR.
AN EASY AND EARLY START FOR THE MOUNTAINS...PUSHING EASILY INTO
EASTERN VALLEY LOCATIONS. A GOOD SCENARIO FOR OUTFLOW TO PUSH INTO
LOWER DESERTS LATER AS WELL. BEST GUESS AT THIS POINT IS THE NEXT 18
HOURS WILL BE THE BUSIEST OF THE SEASON SO FAR.

THE HIGH CENTER IS STILL PARKED A LITTLE TO CLOSE JUST TO OUR
NORTH...SO MID LEVELS NOT QUITE AS COOL AS ONE MIGHT LIKE...AND THE
FLOW IS STILL ON THE WEAKER SIDE. WILL HAVE TO WATCH FOR HEAVY RAIN
AS A CONCERN AS WELL AS WET MICROBURSTS.

THE HIGH SHIFTING EASTWARD NEXT WEEK WILL STILL KEEP US IN A
RELATIVELY FAVORABLE SOUTHERLY FLOW AS MEXICO IS A BUSY PLACE UNTIL
FURTHER NOTICE. SO...CHANCE OF SHOWERS AND THUNDERSTORMS TO CONTINUE
BUT NOTHING TO POINT AT AS A PARTICULAR ENHANCEMENT EMBEDDED IN THE
FLOW UPSTREAM AT THIS POINT.

&&

.AVIATION...SCT TSRA/SHRA DEVELOPING. CLOUD DECKS MOSTLY 8-12K FT
AGL THRU THE PERIOD...LOWER WITH RESTRICTIONS TO VISIBILITY UNDER
STRONGER STORMS. SURFACE WIND THRU SUNDAY MORNING GENERALLY LESS
THAN 10 KTS... ALTHOUGH WIND GUSTS APPROACHING 45 KTS VICINITY
STRONGEST TSTMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SUFFICIENT DEEP MOISTURE FOR A DAILY CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 10:20 AM MST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1020 AM MST SAT JUL 17 2010

AZZ019-029>035-181400-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1020 AM MST SAT JUL 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE ATMOSPHERE IS IN PLACE ACROSS SOUTHEAST
ARIZONA TODAY WILL LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON AND EVENING. A WEAK DISTURBANCE IN SOUTHERN NEW MEXICO
WILL CONTINUE TO TRACK WEST INTO THE SOUTHEAST CORNER OF THE STATE.
THIS WILL RESULT IN A STRONGER FLOW IN THE LOWER TO MIDDLE LEVELS OF
THE ATMOSPHERE...ALLOWING STORMS TO BECOME MORE ORGANIZED. SOME OF
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH
AND LOCALIZED HEAVY RAINFALL. RAINFALL AMOUNTS NEAR THE STRONGEST
STORMS MAY APPROACH ONE INCH...WHICH MAY PRODUCE LOCALIZED FLOODING
PROBLEMS.

THIS DISTURBANCE WILL NOT ONLY INCREASE THE COVERAGE OF STORMS LATE
THIS AFTERNOON AND EVENING...BUT MAY ALLOW STORMS TO PERSIST INTO
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FAVORABLE FLOW PATTERN WILL CONTINUE SUNDAY. EXPECT ANOTHER DAY OF
ELEVATED THUNDERSTORM CHANCES...WITH A FEW STRONG STORMS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 1:52 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 17, 1:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Jul 17, 2:05 PM MSTSpecial Weather StatementTWCGraham40 min
Jul 17, 2:06 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Jul 17, 2:14 PM MSTSevere Thunderstorm WarningTWCCochise46 min
Jul 17, 2:33 PM MSTSevere Thunderstorm WarningTWCGraham42 min
Jul 17, 2:40 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz50 min
Jul 17, 3:25 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz35 min
Jul 17, 3:31 PM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz80 min
Jul 17, 3:45 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee60 min
Jul 17, 4:35 PM MSTSevere Thunderstorm WarningTWCPima55 min
Jul 17, 4:57 PM MSTAreal Flood AdvisoryTWCPima51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.